• DEH DEH
    June 06, 2008
    Do you have to stop taking arimidex after five years? Why?
    DEH DEH
    June 06, 2008

    I've been taking arimidex for almost 5 years after being diagnosed with estrogen positive stage l breast cancer.  Both my surgical and medical oncologist want to take me off of it because of the danger of fractures.  I've exercised and have lifted weights for years now as well as being on boniva and calcium supplements.  Am I still at a high risk for fractures or are there additional reasons to discontinue it ?   I've read where arimidex can be taken safely for years.  What's the deal?

    READ MORE

FROM OUR EXPERTS

  • PJ Hamel
    Health Guide
    June 06, 2008
    PJ Hamel
    Health Guide
    June 06, 2008

    DEH, they just don't know that much about aromatase inhibitors yet - those of us taking them (Arimidex,Aromasin, Femara) are pretty much in the "guinea pig" category. They're learning as they go. What they know now is, they do induce loss of bone mass (e.g., greater risk of fractures), along with other side effects - joint pain, etc. I just saw my oncologist last week, and he said "My stage 1, node negative patients, after 5 years on Arimidex, I'm saying, 'Enough.' Stage II and higher, lymph node positive, I'm saying, 'Let's continue and see what the research shows.' " He feels that the protective effect of Arimidex is worth the chance of bone density loss and other as yet unknown long-term side effects for stage II; but that stage I has such a good prognosis anyway, it's not worth taking the chance; not only with bone density loss, but with who-knows-what other side effects. So it's a fine line... Talk it over with your doctor. Maybe he'll agree to let YOU make the decision. Good luck! - PJH


FROM OUR COMMUNITY

  • roon September 13, 2012
    roon
    September 13, 2012

    Note this is an old thread but may be of use to people.  I was diagnosed with stage 3 grade 3 cancer eight years ago and have been on arimidex for about seven years.  To me it is worth the tiredness and risk of bone fracture to keep the cancer at bay... THAT is what scares me and not osteosporosis at this moment.

     

    However, my surgeon is now saying I have to come off A because of the risks.  I am terrified.  I don't want to stop taking it.  I have lost many friends to the cancer and none of them where on Arimidex.  Rightly or wrongly I feel that the Arimidex is keeping me alive....  Can I INSIST on being given the drug?  What is the current situation with the drug company's tests on long term use please, do you know?

    READ MORE
    • PJ Hamel
      September 13, 2012
      PJ Hamel
      Health Guide
      September 13, 2012

      Hi - I think you'll find this post, "Arimidex: Is Longer Better?" just what you're looking for. Bottom line: the jury's still out on both long-term side effects and long-term effectiveness. Read the article, and be prepared for a heart-to-heart with your oncologist. Hopefully you can reach a decision you're both comfortable with. Best of luck - PJH

      READ MORE
    • roon
      September 13, 2012
      roon
      September 13, 2012

      Thank you so very much for your reply.  It WAS really helpful..... and I guess even though the answer is that there is no answer, it makes me realise that my feelings and fears are not stupid .... as sometimes I am made to feel that way when I need reassurance from my surgeon.

       

      Thank you again for your help which means a lot to me. 

       

      READ MORE
    • PJ Hamel
      September 13, 2012
      PJ Hamel
      Health Guide
      September 13, 2012

      You're very welcome. It's unfortunate that doctors never seem to have the time to give us that we need; but I guess that's how you found us here at HealthCentral. Please contact us anytime, about anything - we're here to help. Best of luck as you go forward - PJH 

      READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.